Nebraska, 2004

Hail in Nebraska, June 20, 2004

June 20, 2004 · NWS GID · 4 events in 3 counties and zones

Late evening thunderstorms spawned several funnel clouds over south-central Nebraska. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late evening thunderstorms spawned several funnel clouds over south-central Nebraska. Penny size hail was reported along U.S. Highway 281, south of St. Paul by an off-duty NWS employee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 10:13 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 20, 10:13 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1113 PM CDT MON JUN 20 2004

.DISCUSSION...QUICK UPDATE TO THE FORECAST AND GRIDS TO REMOVE
MENTION OF PRECIP FOR THE REST OF TONIGHT.  NO OTHER CHANGES MADE TO
THIS FORECAST.
&&

.PREV DISCUSSION...UPR SHORTWAVE TROF FROM ND INTO N CNTRL CO WITH
ELEVATED CONVECTION AND TSRA/SHRA FROM SWRN CNTRL NE BACK TO FRONT
RANGE WITH THIS FEATURE. SFC FRONT FROM NERN KS INTO OK PANHANDLE.
STRONG THUNDERSTORMS FIRING FROM CNTRL TO NERN IA ALONG FRONT...WITH
SRN END OF FRONT EXPECTED TO GO LATER THIS AFTERNOON FROM SWRN KS
INTO OK. MESO HI OVR ERN TWO THIRDS OF NE...HOWEVER CAP WEAK ENOUGH
NR MISSOURI RIVER TO GET A FEW ISOLATED SHOWERS GOING NEAR OMA.

RETURNED ISOLATED TO SCATTERED SHRA/TSRA TO FCST FOR THIS AFTERNOON
AND INTO THE EVENING...WITH THUNDERSTORM WORDING LEFT MAINLY FOR KS
COUNTIES. ONLY 20 TO 30 POPS HERE...AND NO SEVERE WX EXPECTED WITH
ANY OF THIS. HIGH TEMPS SO FAR BETWEEN 75 AND 80 N TO S...AND WNDS
COMING MORE AROUND TO N.

BEYOND TODAY...WARMING RETURN TUE THRU WED AND SHOULD BE MOSTLY DRY.
WEAK UPR RIDGING BEGINS TO MAKE WAY INTO CNTRL PLAINS...WITH NEXT
WEAK SFC FRONT PULLING THRU LATE WED THRU THU TIMEFRAME. HIGH TEMPS
TRICKY FOR THU AS POSITION OF FRONT WILL TELL THIS STORY. THINKING
THAT GRADIENT WILL APPROACH 10 DEG FROM N TO S ACROSS CWA WITH
COOLEST DAY OF WEAK PROBABLY TARGETED FOR FRI...BEFORE WARM UP
BEGINS INTO AND THROUGH WEEKEND. SOME PRECIP CHCS WILL AGAIN RETURN
WED/THU/EARLY FRI IN QUICK NW FLOW...BUT RELATIVELY DRY SWRLY FLOW
UP TIL THEN WILL PRECLUDE HIGH POPS FOR NOW.

WITH BLOCKING PATTERN CONTINUING TO BREAK...WHAT HAS CONTINUED TO BE
HINTED AT...RIDGING PATTERN TO RETURN TO CNTRL CONUS...WARMEST DAY
PROBABLY DAY 7...WITH MORE WARMING AFTER THIS AND BACK TO MID SUMMER
PATTERN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/10
Hazardous weather outlook, Jun 20, 9:25 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1025 PM CDT SUN JUN 20 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1025 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 3 AM CDT MONDAY.

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION TONIGHT
INTO EARLY MONDAY MORNING. WIND GUSTS GREATER THAN 60 MPH...HAIL
UP TO ONE AND ONE HALF INCH...ALONG WITH HEAVY RAIN ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE OFF AND ON THROUGH
THIS UPCOMING WEEK...MAINLY DURING THE EVENING AND OVERNIGHT
HOURS. AT THIS TIME THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY MONDAY MORNING. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...
HAIL AND HEAVY RAIN.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LEWIS

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Buffalo

When
June 20, 10:25 PM CST
Where
Buffalo County, 4 mi E of Elm Creek
Reported by
TRAINED SPOTTER
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Funnel Cloud, Phelps

When
June 20, 10:32 PM CST
Where
Phelps County, 2 mi SW of Holdrege
Reported by
GENERAL PUBLIC
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Funnel Cloud, Buffalo

When
June 20, 10:40 PM CST
Where
Buffalo County, 6 mi E of Kearney
Reported by
TRAINED SPOTTER
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Hail, Howard

When
June 20, 11:10 PM CST
Where
Howard County, 2 mi S of St Paul
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.183, -98.467

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410500, 5410501, 5410502, 5410503.